Georgia, 2021

Damaging Wind in Georgia, April 9, 2021

April 9, 2021 · NWS FFC · 1 event in 1 county or zone

Widespread showers and thunderstorms developed over the region through the day in a moderately unstable atmosphere across north Georgia. Isolated severe thunderstorms produced a few reports of thunderstorm wind damage in northwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Widespread showers and thunderstorms developed over the region through the day in a moderately unstable atmosphere across north Georgia. Isolated severe thunderstorms produced a few reports of thunderstorm wind damage in northwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 9, 2:23 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 9, 2:23 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
323 PM EDT Fri Apr 9 2021

.SHORT TERM /Tonight through Saturday Night/...

Long story short, active weather is on tap through the short term
period. Today, an occluded low has been slowly traversing the
Upper Midwest while the Southeast has been beneath quasi-zonal
upper flow. Weak perturbations in the flow will continue to work
together with decent instability (MUCAPE 1000-1500 J/kg) to
generate scattered thunderstorms across AL and (mainly) western GA
through early evening. A messy area of widespread rain and
embedded thunderstorms has been ongoing across the southern
portion of the CWA (generally along and south of a line from
Columbus to Macon to Swainsboro) for the last couple of hours, and
with its associated cirrus shield, seems to have hindered
convection that would have otherwise developed in this unstable
environment. That said, will have to keep an eye on storms
developing and drifting ENE across eastern AL into western GA this
afternoon and evening, as well as development of convection north
of the aforementioned area that has been worked over. Mid-level
lapse rates have been in the neighorhood of 6.5-7.0 C/km thus far,
so hail (some large) could be a concern. Damaging winds will also
be a threat with stronger storms. Convective activity should wane
within a few hours after sunset as daytime heating is lost.

After a brief lull in PoPs overnight, our attention then turns to
a QLCS that will be progressing across MS and AL during the late
overnight hours and early morning hours of Saturday. Recent runs
of the hi-res models suggest an arrival as early as 12z-13z in
far western GA, with the QLCS reaching the metro Atlanta area
around 16z-18z. Attendant to the QLCS will be a strong LLJ (the
GFS is progging a 45-55 kt jet at 850 mb) which will translate to
a damaging, straight-line wind threat. As is often the case with
QLCSs, there is also the possibility for brief tornadoes to spin
up along the leading edge of the system (specifically, 0-1 km SRH
values around 200 m^2/s^2 are progged across western GA).

A few hi-res models are showing a weakening trend in both model
reflectivity and the LLJ as the QLCS pushes into the eastern half
of the CWA around late morning to early afternoon. As a result, it
appears that the greatest risk for severe storms with the
aforementioned threats will be across the western half of the CWA
(and this is roughly where the SPC currently has a Slight Risk in
its Day 2 Convective Outlook). Still, damaging winds will be a
threat and a brief, spin-up tornado cannot be ruled out across the
eastern half of the CWA tomorrow afternoon (where the SPC has a
Marginal Risk).

Martin

&&

.LONG TERM /Sunday through Friday/...

As the long term period begins on Sunday morning, the cold front
will be pushing south and east through the forecast area, with
scattered showers and thunderstorms ongoing ahead of the front.
Rain chances are expected to persist across east-central Georgia
during the daytime on Sunday as the front gradually slows
throughout the day. With lingering moist air in this area (with
dewpoints in the low to mid 60s) and destabilization from diurnal
heating, there is a chance that some isolated thunderstorms could
become strong to severe in east-central Georgia on Sunday
afternoon, with damaging wind gusts being the primary threat
associated with any severe thunderstorms that occur. The frontal
boundary is expected to sink into Florida on Sunday night, where
it will then stall, keeping precipitation mainly focused to the
south of the forecast area.

Broad upper level ridging and high pressure at the surface will
then build over much of the southeastern CONUS early Monday,
remaining in place before shifting offshore late Tuesday. The
influence of this high pressure should keep conditions relatively
clear and dry during the early parts of next week. After the upper
ridge moves away from the area, a quasi-zonal flow pattern will
set up over much of the region, with moisture increasing across
the area from the west. Meanwhile, another frontal boundary is
anticipated to move across much of the forecast area on Tuesday
into Wednesday before stalling across central Georgia on Thursday.
The stalled front should then provide a focus for convection,
warranting chance PoPs each day through the end of next week.

King

&&

AVIATION...
18Z Update...
Scattered to widespread SHRA/TSRA are underway at CSG and just
south of MCN as of this update. This activity should lift
north/fill in from the west across the remaining TAF sites between
20z and 01z, then wane within a few hours after sunset. Cigs will
fall to MVFR around 03z at KATL and metro Atl TAF sites, then to
IVR around 12z as a line of showers and storms enters western GA.
Have PROB30 for 14z-17z for -TSRA as the line pushes through. As
far as winds go, should stay SE around 7-10 kts with occasional
gusts through Saturday morning. Could have some strong gusts with
the passage of the line of storms, but confidence is too low to
pin down timing and strength of gusts at this time.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          59  74  58  75 /  40  80  40  20
Atlanta         61  70  57  72 /  30  90  30  10
Blairsville     57  66  52  69 /  50  90  50  10
Cartersville    60  71  54  72 /  50  90  30  10
Columbus        61  72  59  77 /  40  90  30  20
Gainesville     60  69  57  72 /  40  90  40  10
Macon           60  76  58  79 /  30  80  40  30
Rome            61  72  53  74 /  60  90  30  10
Peachtree City  60  71  56  74 /  40  90  30  20
Vidalia         60  83  62  79 /  40  50  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Martin
LONG TERM....King
AVIATION...Martin
Hazardous weather outlook, Apr 9, 10:07 AM EST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1107 AM EDT Fri Apr 9 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1107 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across portions
of north and central Georgia through the evening hours. Some
strong to severe storms will be possible. The primary threats
will be large hail, damaging winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

A line of strong storms is expected to push through the forecast
area from west to east Saturday morning into the afternoon. Some
storms could be severe, and the main threats will be damaging
winds and a few brief, spin-up tornadoes.

A chance for showers and thunderstorms will return to the
forecast area by the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Apr 9, 2:44 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
344 PM EDT Fri Apr 9 2021

GAZ011-092015-
Chattooga GA-
344 PM EDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA COUNTY UNTIL 415 PM
EDT...

At 344 PM EDT...a strong thunderstorm was over Lyerly, or near
Summerville...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Summerville, Trion, Lyerly, Menlo, Berryton, Chattoogaville, Tidings,
James H. Floyd State Park, Holland and Cloudland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3459 8540 3458 8536 3459 8535 3459 8528
      3446 8517 3444 8518 3443 8521 3441 8522
      3441 8524 3440 8527 3437 8533 3434 8536
      3431 8543 3436 8548 3450 8551
TIME...MOT...LOC 1944Z 232DEG 11KT 3443 8543

WIND...40MPH
Special weather statement, Apr 9, 3:35 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
435 PM EDT Fri Apr 9 2021

GAZ001>003-092100-
Catoosa GA-Walker GA-Dade GA-
435 PM EDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATOOSA...WALKER AND
DADE COUNTIES UNTIL 500 PM EDT...

At 435 PM EDT...a strong thunderstorm was over Cooper Heights, or 8
miles northwest of Lafayette...moving northeast at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Ringgold, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Rising Fawn, Noble, Lakeview, Indian Springs, Graysville, Blue
Spring, Wildwood, Fairview, Boynton, Beaumont, Chattanooga  Valley,
Cloudland Canyon State Park, Cooper Heights and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3498 8507 3465 8535 3475 8554 3498 8542
      3499 8509
TIME...MOT...LOC 2035Z 208DEG 26KT 3478 8541

HAIL...0.25IN
WIND...40MPH
Special weather statement, Apr 9, 3:37 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
437 PM EDT Fri Apr 9 2021

GAZ002-004-011-012-019-092115-
Chattooga GA-Whitfield GA-Walker GA-Gordon GA-Floyd GA-
437 PM EDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA...SOUTHERN
WHITFIELD...SOUTHEASTERN WALKER...NORTHWESTERN GORDON AND
NORTHEASTERN FLOYD COUNTIES UNTIL 515 PM EDT...

At 437 PM EDT...a strong thunderstorm was over Everett Springs, or 8
miles west of Calhoun...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Calhoun, Resaca, Oostanaula, Subligna, Sugar Valley, Redbud, Everett
Springs, Lake Marvin, Tilton, Nickelsville and Audubon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3466 8492 3464 8492 3463 8491 3462 8491
      3462 8488 3453 8478 3445 8504 3456 8526
      3474 8502
TIME...MOT...LOC 2037Z 251DEG 13KT 3453 8511

HAIL...0.25IN
WIND...40MPH

The radar

The Northeast Alabama radar (KHTX), 107 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitfield

When
April 9, 3:47 PM EST to 4:17 PM EST
Where
Whitfield County, 1.36 mi ENE of Carbondale to 1.22 mi NW of Fillmore
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.660, -84.959

The Whitfield County Emergency Manager reported several trees blown down and portions of the roof of a business blown off across parts of southern and eastern Whitfield County around Dalton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950713.